NTSB Identification: DFW08FA237
14 CFR Part 91: General Aviation
Accident occurred Sunday, September 28, 2008 in Collinsville, OK
Probable Cause Approval Date: 03/03/2010
Aircraft: CESSNA 320D, registration: N4165T
Injuries: 2 Fatal.

NTSB investigators either traveled in support of this investigation or conducted a significant amount of investigative work without any travel, and used data obtained from various sources to prepare this aircraft accident report.

A commercial pilot and a private pilot/owner departed on a maintenance test flight in a multi-engine airplane that the private pilot had spent the last four years restoring. The flight departed and completed one circuit around the traffic pattern and then initiated a second circuit. While on the downwind leg of the second circuit, witnesses observed the airplane enter a steep nose down attitude as it was turning onto the base leg followed by the sound of an impact. Radar data revealed that that the airplane's ground speed had decreased throughout the maneuver and was near stall speed at the time the accident occurred. The commercial pilot had a history of hip pain treated with nortriptyline (a prescription antidepressant also used for pain control), and symptoms of post-traumatic stress disorder treated with fluoxetine (a prescription antidepressant also used for other psychiatric conditions) and trazodone (a prescription antidepressant also used for insomnia). Toxicology findings were consistent with the ongoing use of all three drugs. Nortriptyline has adverse cognitive and performance effects, particularly with higher blood levels, and fluoxetine may interfere with its metabolism, potentially raising the blood level of nortriptyline. It is possible that the pilot was impaired or distracted by his hip pain, or impaired by nortriptyline. The private pilot occasionally used diphenhydramine (an over-the-counter sedating antihistamine) for allergy symptoms, and toxicology findings were consistent with recent ingestion of the drug. In typical doses, diphenhydramine commonly results in drowsiness, and has measurable effects on performance of complex cognitive and motor tasks, even in individuals who feel normal after ingesting the drug. It is likely that the private pilot was impaired by recent ingestion of diphenhydramine. Neither pilot had indicated the use of the detected medications or conditions for which they were used on their last applications for Airman Medical Certificate. It was not possible to determine who was flying the aircraft at the time control was lost. Examination of the airplane and both engines revealed no premishap mechanical deficiencies.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The crews' failure to maintain adequate airspeed, which resulted in an aerodynamic stall close to the ground.

Full narrative available

Index for Sep2008 | Index of months